MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 4.9MM LOCKING BOLT 36MM; PIN, FIXATION, THREADED

OBERDORF SYNTHES PRODUKTIONS GMBH 4.9MM LOCKING BOLT 36MM; PIN, FIXATION, THREADED
Model Number 259.36
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Inflammation (1932); Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This patient information is not available for reporting.Additional device product codes: jds, hsb.Complainant part is not expected to be returned for manufacturer review/investigation.Reporter is synthes j&j employee.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient suffered a motorcycle accident on (b)(6) 2008, resulting in an open fracture in the tibia and fibula of the right lower leg.On (b)(6) 2008, the patient underwent surgery by placing 5 screws and one unknown synthes plate on the right fibula and a universal tibial nail and 4 locking bolts on the right tibia.On an unknown date, it was reported that the patient had almost unbearable pain daily and his physical condition did not improve.His ankle remained inflamed without signs of improvement.It was discovered that a locking bolt, used with the universal tibial nail, had broken.On (b)(6) 2008 the patient underwent a revision to remove the broken locking bolt and a new locking bolt was implanted.Approximately 6 months later ((b)(6) 2009) the patient felt unbearable pain and on (b)(6) 2009, ct scan conclusion was that the universal tibial nail had broken.Ct conclusion results stated that the patient had control of osteosynthesis of tibial and fibular fractures, with distal tibial-fibular traces, and in the middle third of the tibial shaft.Non-reactive consolidation delay of tibial fractures, with satisfactory consolidation of the fibula.Associated fracture of the tibial shaft at the level of the distal bone fracture and signs of diffuse osteopenia.On (b)(6) 2009 the patient underwent a revision surgery to remove the broken universal tibial nail and 4 locking bolts.The nail and locking bolts were removed, however a periprosthetic fracture was identified just distal to the fibula plate which was causing deformity in the patient¿s leg (varus angulation of the distal fibula).Therefore, it was decided that the patient would have to undergo further surgery.The patient was not implanted with hardware in the tibia to replace the nail and locking bolts that were removed.On an unknown date a ct scan was performed and it was observed that the initial fibula fracture was practically consolidated throughout its extension except for a thin oblique area of anteroposterior continuity solution, just below the 3rd screw.At the lower end of the plate, including also part of the most distal screw, a fracture was observed in the anterior cortical, with the impression that it is incomplete, but the artifacts generated by the synthesis materials made it difficult to evaluate accurately.There was reported varus angulation of the distal fibula.On (b)(6) 2009, the procedure for the periprosthetic fracture to the fibula that was identified during the (b)(6) 2009 was completed.The plate and 5 screws were explanted.The patient was implanted with a new nail and 5 screws (unknown manufacturer).According to the legal process, the patient is on crutches and not fully recovered (date of the process (b)(6) 2010).Concomitant device reported: 10mm universal tibial nail 315mm (part # 250.310, lot # unknown, quantity of 1) and 4.9mm locking bolt 36mm (part # 259.360, lot # unknown, quantity of 3).This complaint involves one (1) device.The patient events have been documented in three (3) complaint files.This report captures removal of a broken locking bolt (broken screw/pin) and revision to a new locking bolt on (b)(6) 2008.(b)(4): captures patient pain and broken universal tibial nail noted on (b)(6) 2009.Nail and 4 locking bolts were removed on (b)(6) 2009.(b)(4): captures bone fracture under the plate which was identified during revision surgery which required additional surgical intervention on (b)(6) 2009 to explant the plate and 5 screws.This report is for one (1) 4.9mm locking bolt 36mm.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A product investigation was completed: no product was returned and this investigation is being conducted based on review of medical images provided.Upon review of the medical images provided, an issue with the implanted locking bolts was not able to be confirmed.No issues with the medical devices were able to be identified.Confirmation of the product codes is unable to be completed due to the quality of the images.The relevant risk document review was conducted and no issues were identified.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.9MM LOCKING BOLT 36MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7790008
Report Number8030965-2018-55763
Device Sequence Number1287754
Product Code JDW
UDI-Device Identifier10886982172587
UDI-Public(01)10886982172587
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K970097
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number259.36
Device Catalogue Number259.360S
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer09/24/2018
Initial Report FDA Received Date08/16/2018
Supplement Report FDA Received Date10/10/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;